Alert archive / California / Small Craft Advisories in 2024

Small Craft Advisory 35, NWS Eureka, CA

March 20, 2024

NWS Eureka, CA issued this small craft advisory at Mar 20, 2024, 2:50 AM PDT. It took effect at Mar 20, 2024, 3:00 PM PDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 20, 2024, 2:50 AM PDT (09:50 UTC)
In effect from
Mar 20, 2024, 3:00 PM PDT
Expired
Mar 21, 2024, 3:00 AM PDT
In force
12 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

522 
WHUS76 KEKA 200950
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
250 AM PDT Wed Mar 20 2024

PZZ470-201800-
/O.NEW.KEKA.SC.Y.0035.240320T2200Z-240321T1000Z/
Pt St George to Cape Mendocino 10 to 60 nm-
250 AM PDT Wed Mar 20 2024

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
3 AM PDT THURSDAY...

* WHAT...South winds 15 to 20 kt with gusts up to 25 kt and seas 
  4 to 6 feet expected.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...From 3 PM this afternoon to 3 AM PDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
4 follow-up statements
451 
WHUS76 KEKA 201542
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
842 AM PDT Wed Mar 20 2024

PZZ470-202345-
/O.CON.KEKA.SC.Y.0035.240320T2200Z-240321T1000Z/
Pt St George to Cape Mendocino 10 to 60 nm-
842 AM PDT Wed Mar 20 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 PM THIS
AFTERNOON TO 3 AM PDT THURSDAY...

* WHAT...South winds 15 to 20 kt with gusts to 25 kt and seas 4 
  to 6 feet expected.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...From 3 PM this afternoon to 3 AM PDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
676 
WHUS76 KEKA 202150
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
250 PM PDT Wed Mar 20 2024

PZZ470-210600-
/O.CON.KEKA.SC.Y.0035.240320T2200Z-240321T1000Z/
Pt St George to Cape Mendocino 10 to 60 nm-
250 PM PDT Wed Mar 20 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT
THURSDAY...

* WHAT...South winds 15 to 20 kt with gusts to 25 kt and seas 4 
  to 7 feet expected.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...Until 3 AM PDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
783 
WHUS76 KEKA 210336
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
836 PM PDT Wed Mar 20 2024

PZZ470-211000-
/O.CON.KEKA.SC.Y.0035.000000T0000Z-240321T1000Z/
Pt St George to Cape Mendocino 10 to 60 nm-
836 PM PDT Wed Mar 20 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT
THURSDAY...

* WHAT...South winds 15 to 20 kt with gusts up to 25 kt and seas 
  4 to 7 feet.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...Until 3 AM PDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
824 
WHUS76 KEKA 210939
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
239 AM PDT Thu Mar 21 2024

PZZ470-211745-
/O.EXP.KEKA.SC.Y.0035.000000T0000Z-240321T1000Z/
/O.NEW.KEKA.SC.Y.0036.240322T0200Z-240324T0100Z/
Pt St George to Cape Mendocino 10 to 60 nm-
239 AM PDT Thu Mar 21 2024

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 6 PM
PDT SATURDAY...

* WHAT...South winds 15 to 25 kt with gusts up to 30 kt and seas 
  7 to 12 feet expected.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...From 7 PM this evening to 6 PM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ450-455-475-211745-
/O.NEW.KEKA.SC.Y.0036.240322T0200Z-240324T0100Z/
Pt St George to Cape Mendocino out 10 nm-
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
239 AM PDT Thu Mar 21 2024

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 6 PM
PDT SATURDAY...

* WHAT...South winds 15 to 25 kt with gusts up to 30 kt and seas 
  6 to 11 feet expected.

* WHERE...Pt St George to Cape Mendocino out 10 nm, Cape 
  Mendocino to Pt Arena out 10 nm and Cape Mendocino to Pt Arena 
  10 to 60 nm.

* WHEN...From 7 PM this evening to 6 PM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this small craft advisory went out at Mar 19, 2:44 PM PDT, 12 hours 6 minutes earlier.

Area forecast discussion, Mar 19, 2:44 PM PDT, 12 hours 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
244 PM PDT Tue Mar 19 2024

.SYNOPSIS...Unseasonably mild weather continues inland for one more
day today, while at or near seasonable coastal temperatures persist
under stratus. Unsettled weather and cooler temperatures return late
in the week.

&&

.DISCUSSION...Latest space pictures continue to show a widespread
and deepening cloud layer blanketing the coastal waters, and while
this has receded toward the coast this afternoon, much of the
coastal plain remains inundated with stratus. Unseasonably mild
weather continues inland for one more day today as the high pressure
dominates the synoptic pattern over Northern California. Afternoon
highs will be likely to remain above normal.

The ridge aloft begins to weaken and shift eastward during
Wednesday, while an upstream shortwave trough approaches the area.
This will bring a cooling trend across the interior, with highs at
or near normal. The aforementioned shortwave will swing
northeastward toward the Pac NW and Northern California, and bring a
slight chance (15-25%) of 0.01" of rain for Del Norte County early
Wednesday night. Otherwise, expected a mostly cloudy day across the
forecast area. Any lingering light showers are expected to taper off
early Thursday morning as a brief shortwave ridge builds in over the
region.

Finally, unsettled weather is expected late this week as a cutoff
low separates from the jet to our north and approaches the region.
An associated frontal boundary, along with a plume of subtropical
moisture ingested in the southwesterly flow, will move  onshore
early Friday morning. This may bring moderate rainfall somewhere
along the coast between the Bay Area and OR border, although
location will depend on where this plume of moisture makes landfall.
A low-level jet in advance of the approaching front will bring warm
air advection in from the southwest and aid in rising snow levels
along with stratiform precipitation.

As the low approaches, instability could increase and bring a slight
chance of thunderstorms near the coast late Friday and Saturday. The
surface low is then forecast to lift out northward toward Oregon
Friday afternoon and evening, becoming positively tilted. This will
bring a second, stronger wave of precip across the area.

In addition, southerly winds are expected to gradually increase
early Friday morning and become strong Friday afternoon with the low
level jet along the front. Gusts from 25 to 40 mph are expected to
develop in response, mainly along the coastal headlands and exposed
ridges in Humboldt and Del Norte counties...with locally stronger
winds possible in the King Range. NBM probability for wind gust over
45 MPH remain around 20-40% for Friday into Saturday.

The broad upper level trough will move over the region through the
weekend. Snow levels will come down as the upper level trough passes
overhead and brings cold air aloft, generally dropping snow down to
around 3,500 to 4,500 feet MSL. Scott Mountain Pass on Hwy 3 will
see some snow, up to 3 inches. Showery precip will continue Sunday,
then trails off Sunday night as shortwave ridging builds aloft.
Unsettled weather likely continues into next week.

VELEZ

&&

.AVIATION...Moist, westerly onshore flow has resulted in persistent
low level stratus capping a shallow marine layer. Ceilings may lift
coastal terminals to MVFR heights briefly this afternoon, but ACV
and CEC will quickly become return to IFR/LIFR through this evening
and overnight. Increasing southerly winds should keep fog and
reduced visibilities at bay as a weak coastal jet develops ahead
of a frontal boundary. Once again, UKI will remain calm and clear
overnight, but hi-res models are hinting at a brief period reduced
visibilities early Wednesday morning.

&&

.MARINE...Light northerlies and relatively calm seas will persist
through this afternoon beneath a high pressure ridge centered over
the Northern Pacific Coast. Winds will gradually turn WSW early
Wednesday ahead of a surface front driven by an upper shortwave.
Gusts will approach small craft criteria Wednesday afternoon but
will likely remain marginal and short-lived. Another frontal
boundary is expected to traverse area waters late Thursday into
Friday, with gustier winds and measurable rainfall likely.
Significant wave heights may exceed 10 feet with southerly wind
waves generated by the front Friday-Saturday. Otherwise, several
long period NW swells will continue to impact the sea state
through the weekend.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
None.
NORTHWEST CALIFORNIA COASTAL WATERS...
None.
&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

Nearby

Small Craft Advisories in California, 2024Every small craft advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.